Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 12, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 12, 2004, 4:36 PM EDT for Washington County, Virginia. It was in force for 114 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2004, 4:36 PM EDT (20:36 UTC)
- Expired
- Jun 12, 2004, 6:30 PM EDT
- In force
- 114 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Washington County, VA
The radar
The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 5:05 PM EDT | FLASH FLOOD | 5 W Glade Spring, VA | SEVERAL PEOPLE TRAPPED IN LITTLE AND J STORE IN MEADOWVIEW. PARKING LOT UNDER 5 FEET OF WATER. MOST ROADS IN MEADOWVIEW CLOSED DUE TO FLOODING. |
| Jun 12, 5:05 PM EDT | FLASH FLOOD | 5 W Glade Spring, VA | SEVERAL PEOPLE TRAPPED IN LITTLE AND J STORE IN MEADOWVIEW. PARKING LOT UNDER 5 FEET OF WATER. MOST ROADS IN MEADOWVIEW CLOSED DUE TO FLOODING. |
| Jun 12, 5:50 PM EDT | FLASH FLOOD | 3 Sw Glade Spring, VA | I-81 AT MILE MARKER 26, ONE LANE UNDER WATER. HILLMAN HWY AND HWY 11 UNDER WATER IN SEVERAL LOCATIONS. |
| Jun 12, 5:50 PM EDT | FLASH FLOOD | 3 Sw Glade Spring, VA | I-81 AT MILE MARKER 26, ONE LANE UNDER WATER. HILLMAN HWY AND HWY 11 UNDER WATER IN SEVERAL LOCATIONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 122037 FFWMRX VAC191-122230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 436 PM EDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... WASHINGTON COUNTY IN SOUTHWEST VIRGINIA * UNTIL 630 PM EDT * AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN NEAR EMORY-MEADOW VIEW...OR 6 MILES NORTHEAST OF ABINGDON. THE THUNDERSTORM PRODUCING THE FLASH FLOOD WAS MOVING EAST AT 5 MPH. * LOCATIONS IN THE WARNING INCLUDE... LINDELL...HAYTERS GAP...ABINGDON...HILANDER PARK...HOLSTON... EMORY-MEADOW VIEW...DAMASCUS...GLADE SPRING ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED EARLY THIS EVENING. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY AND MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3672 8234 3661 8207 3662 8162 3695 8183 $$
1 follow-up statement
000 WGUS74 KMRX 122201 FFSMRX VAC191-122230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 559 PM EDT SAT JUN 12 2004 ...A FLASH FLOOD WARNING CONTINUES FOR WASHINGTON COUNTY UNTIL 630 PM EDT... AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING VERY HEAVY RAIN IN EMORY-MEADOW VIEW...OR 8 MILES EAST OF ABINGDON. THE THUNDERSTORM PRODUCING THE FLASH FLOOD WAS MOVING EAST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...EMORY-MEADOW VIEW...GLADE SPRING... NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 4 TO 5 INCHES OF RAIN HAVE FALLEN OVER THE PAST 3 HOURS. AN ADDITIONAL 1 INCH OF RAIN ARE EXPECTED OVER THE NEXT 1 HOUR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3679 8196 3661 8191 3665 8156 3687 8161 $$ GH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:57 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 12, 2:57 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 257 PM EDT SAT JUN 12 2004 .SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...BACK DOOR FRONT ALONG NORTHEAST EDGE OF MRX CWA AND PUSHING SOUTH THROUGH NC. THIS BOUNDARY WILL MOVE TO THE WEST SOME TONIGHT AND PUSH UP AGAINST EASTERN MNTS. AIRMASS ACROSS E TN AND EXTREME SW VA VERY MOIST AND UNSTABLE THIS AFTERNOON. UPR RIDGE AXIS OVR AREA OFFERING SOME VENTING ALOFT. SEVERE THUNDERSTORM WATCH 447 IN EFFECT UNTIL 800 PM EDT FOR MOST OF E TN(SEE SEL7). THE SEVERE TSTMS ARE EXPECTED TO BE ISOLATED. THIS ACTIVITY WILL DECREASE THIS EVENING AS THE BETTER FOCUSING MECHANISMS DEVELOP ALONG THE OH RVR VLY AND INTERACTION OF THE SOUTHERN PORTION OF THE WEDGE AND SEA BREEZES ACROSS SC. PATCHY FOG WILL DEVELOP TONIGHT AND ONLY EXTREME NE AREAS WILL SEE COOLER TEMPS THEN SATURDAY MORNING. DEBRIS CLOUDS FM THE SOUTHERN CONVECTION AND SOME LOW LVL CLOUDS ALONG AND EAST OF THE FRONTAL BOUNDARY WILL AFFECT EASTERN AREAS EARLY SUNDAY. IMPROVED PCPN CHCS FOR S AREAS SUNDAY BUT ACTIVITY EXPECTED TO BE SCATTERED WITH LACK OF UPR SUPPORT. THICKNESS VALUES CONTINUE TO SUPPORT CONTINUED WARM TEMPS SW AREAS BUT CLOUDS WILL MODERATE DOWNWARD. UPR RIDGE SOUTHEAST OF AREA ON MONDAY RESULTING IN DEEP SW FLOW. NOTHING MORE THAN DIURNAL STORMS EXPECTED. FRONT APPROACHES FM NW MON NGT OFFERING CHC FOR SOME OVRNGT PCPN. .LONG TERM...(TUESDAY THROUGH SATURDAY)...A COLD FRONT IS EXPECTED TO MOVE THROUGH THE CWA ON TUESDAY...SHOULD BRING ANOTHER ROUND OF SCATTERED ACTIVITY ON TUESDAY. WILL KEEP THE CHANCE POPS GOING FOR TUESDAY AND TUESDAY NIGHT...BUT MOST OF THE PRECIP SHOULD BE OUT BY EVENING. RIDGE BUILDS IN ON WEDNESDAY...SHOULD BRING DRY WEATHER WEDNESDAY AND THURSDAY. GFS ADVERTISING ANOTHER FRONT MOVING INTO THE REGION ON FRIDAY...WILL ADD CHANCE POPS FOR FRIDAY AFTERNOON AND EVENING. FRONT LINGERS ACROSS THE AREA ON SATURDAY...BUT MOISTURE IS LIMITED...SO WILL KEEP SATURDAY DRY FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 88 69 87 / 20 40 30 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 70 87 69 85 / 20 40 30 40 OAK RIDGE, TN 70 87 69 84 / 20 40 30 40 TRI CITIES AIRPORT, TN 66 83 64 83 / 30 50 30 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT(700 PM CDT) FOR MUCH OF EAST TENNESSEE. VA...NONE. && SON/GH
Hazardous weather outlook, Jun 12, 4:40 AM EDT, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 440 AM EDT SAT JUN 12 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-130900- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 440 AM EDT (340 AM CDT) SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE AREA TODAY AND AT LEAST EARLY TONIGHT...WITH THE BEST COVERAGE MOST LIKELY TO BE ACROSS SOUTHWESTERN VIRGINIA AND NORTHEAST TENNESSEE. MOST SHOWERS AND STORMS WILL BE MOVING SOUTHEAST AT 20 MPH...AND A FEW STRONG STORMS MAY DEVELOP THIS AFTERNOON. GUSTY WINDS UP TO 45 MPH AND BRIEF HEAVY RAINS UP TO ONE INCH WILL BE POSSIBLE WITH THE STRONGER STORMS. FREQUENT LIGHTNING CAN ALSO BE EXPECTED IN AND NEAR ANY THUNDERSTORMS. HOWEVER...HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN COVERAGE...AND POSSIBLY IN INTENSITY BY SUNDAY NIGHT INTO TUESDAY...AS A WEAK COLD FRONT EASES INTO THE REGION AND THE RIDGE OF HIGH PRESSURE WEAKENS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH ISOLATED STORMS COULD APPROACH SEVERE LIMITS. THE PERIOD FROM WEDNESDAY THROUGH FRIDAY LOOKS TO BE MAINLY DRY AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. TG
In the hours before
Local storm report, Jun 12, 2:18 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 PM EDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0157 PM TSTM WND DMG SEYMOUR 35.87N 83.77W
06/12/2004 SEVIER TN LAW ENFORCEMENT
TREE DOWN ON CHAPMAN HIGHWAY NEAR SEYMOUR.
&&
MEPThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 3:48 PM EDT | Severe Thunderstorm Warning | MRX | Washington, City of Bristol | 27 min |
| Jun 12, 6:00 PM EDT | Severe Thunderstorm Warning | MRX | Wise | 60 min |
Nearby
Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.